Am I an Elite Controller?

Question

Hello,

Love reading all your responses. They've helped me understand a lot, and cope with things. A little background: On March 1st, 2015 I woke up with a swollen lymph node, in my groin area and it was pretty big. That was the first night I had ever had night sweats. For the first two weeks, it was so inflamed (just one node, left) sometimes I would walk and I did door to door direct marketing at the time, and it would get so pain I had to stop and take a few moments. Even sitting in the company van really hurt.

It took a couple weeks for me to visit the Doctor, but I went 3/17 and got tested for all possible STD's, e.g. Doctors said it was most likely viral infection, my body would clear it. None of the medical professionals at the health center could give me a definitive reason as to what was happening. I made a follow up apt for the end of March. 3/27 I received my results, everything negative for all tests. Between those two weeks I received an ultrasound of my testicles at a local hospital to check for hernia, e.g. Everything was normal. Now after a final visit to check in early April, Doctors were still concluding it was a viral infection unknown that everything was normal and my body would clear it.

For the next few months the lymph node would swell up, go down through periods, and swell up again but I never had pain from it compared to the first month. It was still minorly sensitive. Come summer checkups (July) it was considered a "shotty lymph node" and was minorly sensitive. Did a physicial. Checked out fine. Was supposed to get further STI testing but never followed up.

Now, further detail. At the beginning I would get night sweats randomly 1 or two nights out of the week for the following months from March forward. Come summer, they became more frequent and consistent. Sometimes I would be drenched and sometimes the type of blanket would have relation as well.

I am American, but have spent periods of my life in the Dominican Republic as a kid/teenager. The water and many things affected me as a kid (parasites, as a kid in the the carribean once I had white patches, although minor, on my cheeks; a shot of vitamin K relieved that). And I remember sometimes the weather transition always made me sick two weeks after arriving on island and as well coming back to mainland. The fevers in the caribbean would make me hallucinate and have night mares as I recall, I use to be very confused during a fever now that I recall.

I haven't been to the caribbean since I was a teenager. And I have not had a fever since I was 12. Growing up my immune system was always strong, except for a senstivity to pollen everg spring, I was always extremely healthy more than the people surounding me in my community. I believe my exposure as a kid between the DOM. REP and New England weather helped build a good immunity to severe weather conditions and infections growing up. I was never sick.

Come October 10th, I visit the Doctors and receive blood work. Oct 17th I am diagnosed HIV+ via W.B test. Viral load 200, absolute CD4 1,023 4/47%, CD8 658, CD4/CD8 ratio 1.57, CD3 1730 CD3 lymphocytes 80%, t-helper cells as percent of blood lymphocytes Cd4 30.

As well I had been on and off celexa all year, once I started consistent adherenace after Nov 9th the consistent night sweats stopped. Nov 17th I was prescribed Triumeq, I had no known resistant mutations and did not have the Ab gene they test for before prescribing Triumeq. Began taking meds 11/18 or 19th. 10 days into medication I received blood work. Doctors visit 12/9 confirmed I was undetectable (sensitivity cutoff of 20 copies) 0-20copies.

It is now the 3rd week of January. I have had no side effects from Triumeq although I am starting to worry lipodystrophy is a possibility. And am unsure. Some people say my numbers are those of someone recently infected, but the Doctors are all saying this explains the lymph node issue and that I've been actively infected (seroconversion began in March they assume) because of that. No further explenation to the lymph node issue was investigated or addressed with me. I have no medical issues as far as I'm aware.

Even through the winter in door to door business, with minimal coverage from the cold, I never got sick. When we transitioned from summer to fall at beginning of Oct, for two days I had gone through a bodily adjustment and had a runny nose and sore throat for 48 hours. Overall, like I said I'm healthy. No more night sweats either. And I adhere to my medication.

But the issue is sometimes, if I haven't eaten in a while or if I dose in the morning sometimes only I'll get minorly nauseaus or badly depends. At night nothing happens. And I remember the first night I ever took the meds, I hadnt eaten all day, took at night and literally felt my brain zap, and some change happen in my body very much like a high very weird to explain, never occured again.

I am scared of the affect anti retrovirals have. I can't imagine I get the gift of being undetectable without some consequence to accompany it. The effects of Triumeq really hasn't been studied long term safety as far as I'm aware and seen although it doesn't bother me. So for someone who had had a been actively infected for 7months with such a viral load, I can only assume that I should've investigated further my bodys resistance and strength to the virus and tested to see if I could go on without ART for some time.

I love that I'm UD, and I can't complain about the medication, I got very lucky for an unlucky situation and I don't want to push it. So my question really is, do you believe with my case it would be a smart decision to try and actively lead a healthy lifestyle (I sorta always have, not a big soda drinker either, plenty of water, but my diet is sometimes very western or very healthy, always on and off; I'm very conscious and healthy with my liquid intake though), and stop ART to see how my body actively combats the virus and the effects. I remember starting March I did suffer from a lot of lethargy over the months, but I haven't concluded if it was due to the virus or heavy marijuana use.

Is it possible I'm en elite controller? Sorry for the long and some unnecesary details, I just wanted you to understand some of my speculations, perspective and ideas. I was 19 in Oct at time of diagnoses. Turned 20 in Nov. I have been handling my diagnoses as well as I can, have had minimal doctor intervention and haven't comparted in old self destructive behaviors like before.

As well, I've maintained healthy weight between 120-127 all year on and off, at 5"4. Male. MSM participant. Not very physically active, but have always been an extremely active walker, some periods of the year I would walk 10-15miles a day. Moderate sexual activity risks through out year. Other notes; I've asked many partners about getting tested and asking, and none have come out with a + diagnoses. As well I was the giving partner in unprotected sex and came inside a new partner twice in Sept/Oct as well as the receiving partner for that same guy unprotected twice. He has gone to fenway boston for extensive testing and prevention measures after I told him about my status (as soon as I found out) and he ended negative. As well as other partners. None have contracted this from me all year even when I've had unprotected sex. I have an active latix protein allergy. So I've concluded my strain isn't as infectious as it could be thank God.

Thank you for your time,

God bless.

Answer

Thank you for the details. It is always difficult to determine whether someone is an elite controller or not. Although your HIV viral load was quite low and your CD4 count was in the normal range, your infection was quite recent, and one of things we look at is duration of infection off HIV meds. Most HIV experts today agree that regardless of the HIV viral load level and CD4 count, people should be on HIV meds to preserve immune function. Yes, this is a life-long commitment and there can be side effects of the HIV meds, but they don't happen in everyone, and we have lots of options today to manage these side effects or change medications if necessary.